Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 88, NWS Baltimore/Washington

June 1, 2018Culpeper County, Madison County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 1, 2018, 7:24 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2018, 7:24 PM EDT (23:24 UTC)
Expired
Jun 1, 2018, 8:15 PM EDT
In force
51 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Culpeper County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:09 PM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 3:09 PM EDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A cold front will approach the region from the northwest later today
and stall nearby through Saturday. Low pressure will develop along
the front off of the Virginia coast late Saturday and remain into
Sunday. Low pressure will move away Monday, another front
approaches Tuesday and high pressure builds behind it through
mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A lot of more sunshine today than the past couple of days as
clouds have break over most of our area. A generally light flow
is observed over our region with a quiet radar at this moment.

Precipitable water is expected to remain around 1.5 to 2 inches this
afternoon and into the evening hours while a shortwave axis
approaches our area into tonight. In terms on CAPE, values are decent
between 1000 to 2000 J/kg, the shear is minimal. Looking into a
late afternoon start on precip for areas west and progressing
east into the metro areas in the evening hours, not too confident
on anything severe. However, heavy rain is still possible.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
On Saturday trough axis pushes through our area and low
pressure develops off of the Virginia coast. Guidance is still
in disagreement on how deep the trough and the upper low is and
when it reflects at the surface. Surface low stalls and
intensifies off of the coast Saturday into Sunday. Rain showers
and thunderstorms are still possible both days, especially
enhanced with diurnal heating. Thunderstorms most likely
Saturday but depending how soon precipitations starts. As the
system stalls off of the coast, we are looking into slow moving
storms and with PWAT between 1.5 and 2 inches, heavy rain is
possible and flood concerns continue. Northerly flow will be
advecting colder air into our region during the weekend. High
temperatures will be near 80 on Saturday and near 70 on
Sunday.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
On Monday morning, the aforementioned surface low will be
somewhere off of the Delmarva Peninsula. This will still allow
for some moisture flow off the Atlantic, bringing a continued
chance for some showers. The difference among the deterministic
models is the location of another strong upper level system
moving out of the Great Lakes. The European deterministic model
suggests that this upper level feature should slide just to our
north, with rain chances ending Monday around midday. However,
the GFS brings this system a little farther south, allowing for
it to absorb the previous upper low over Delmarva to the north,
and the associated surface low along with it. Essentially, this
would mean a more extended period of rain chances through Monday
evening. However, neither really hints at heavy rain potential,
but rather just scattered showers. Temperatures will remain
below average, with highs only in the middle 70's.

A surface low, associated with the aforementioned strong upper low,
will dive out of Ontario into the northeast on Tuesday. This should
drag a cold front across the region Tuesday afternoon. Models vary
on whether or not there will be showers associated with this front,
but even those that do show rain have very little accumulation. High
temperatures will remain below average, with highs only slightly
warmer than on Monday.

High pressure finally returns to the region Wednesday and Thursday,
in the wake of the cold front. This should bring a period of dry
weather to the region. A gradual warming trend will begin through
the end of the long term period, with upper 70's possible for high
temperatures by Thursday.

&&

.AVIATION /FRIDAY THROUGH WEDNESDAY/...
VFR conditions observed over most terminals this afternoon.
Expecting conditions to remain VFR until showers and
thunderstorms arrive late this afternoon/evening with a
scattered coverage and increasing into the night hours. More
numerous showers are expected on Saturday and into Sunday,
therefore more widespread restrictions are possible. Hard to
specify timing of restrictions this far out.

On Monday and Tuesday, expect VFR conditions throughout the period.

&&

.MARINE...
Winds are expected to remain below small craft criteria this
afternoon, overnight and into Saturday with
showers/thunderstorms possible. Winds will be on the increase
Saturday night as a low pressure system intensifies offshore.
This may require a small craft advisory over the waters. Winds
will be decreasing on Sunday night.

For Monday and Tuesday, expect winds to stay below SCA criteria.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
Hazardous weather outlook, Jun 1, 5:23 AM EDT, 14 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
523 AM EDT Fri Jun 1 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-020930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
523 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are expected Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per established
protocols.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-020930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
523 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Numerous rounds of showers and thunderstorms capable of heavy
rain are anticipated Saturday into Sunday. These showers and
thunderstorms will be slow- moving across wet ground, and capable
of producing localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Skywarn spotters
should report any flooding or precipitation totals per
established protocols.

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:03 PM EDTSpecial Marine WarningLWX47 min
May 31, 8:08 PM EDTSpecial Marine WarningLWX97 min
May 31, 8:29 PM EDTSpecial Marine WarningLWX91 min
May 31, 10:12 PM EDTSpecial Marine WarningLWX2 hr
May 31, 11:49 PM EDTAreal Flood WarningLWXPrince William, City of Manassas, City of Manassas Park8 hr
Jun 1, 1:08 AM EDTAreal Flood WarningLWXAugusta, Rockingham2 hr
Jun 1, 6:34 PM EDTAreal Flood WarningLWXAlbemarle, Greene, Madison, Rockingham5 hr
May 31, 9:17 PM EDTAreal Flood WarningLWXBerkeley70 min
Jun 1, 7:42 PM EDTAreal Flood WarningLWXHardy4 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.